A 1-year-old boy presented to the emergency department with drowsiness after intoxication from amitriptyline cream. The amitriptyline level in his blood was in the high-therapeutic range for adults. He was admitted for cardiac monitoring. Except for a short episode with irregular heart rate, he recovered completely within 24 hours without adjuvant treatment. Amitriptyline is known as an antidepressant but is also prescribed for neuropathic pain. It is usually prescribed in tablet form; the cream is a novel application. In children, intoxication with amitriptyline may cause drowsiness, seizures, coma, hypotension, tachycardia, and life-threatening cardiac arrhythmias. This is the first case report presenting intoxication in a child with amitriptyline cream. It stresses the importance of keeping children away from the medicine cabinet, even from creams or ointments.
- ECG —
- TCA —
- tricyclic antidepressant
- Accepted April 30, 2012.
- Copyright © 2012 by the American Academy of Pediatrics